Minnesota, 2011

Damaging Winds and Heavy Rain in Minnesota, August 1, 2011

August 1, 2011 · NWS FGF · 3 events in 2 counties and zones

This episode began late in the evening of July 31st and continued into the early morning hours of August 1st, as severe thunderstorms from central North Dakota moved into eastern North Dakota. Many of these storms showed a bow structure, or a structure indicative of strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

This episode began late in the evening of July 31st and continued into the early morning hours of August 1st, as severe thunderstorms from central North Dakota moved into eastern North Dakota. Many of these storms showed a bow structure, or a structure indicative of strong winds. The storms were also slow movers and several rounds of them tracked over the same area. Hope, ND, was hit by both strong winds and very heavy rainfall. Damaging wind gusts were reported from Hope all the way through northern Richland County (ND). The storms crossed the Red River and produced more wind damage across northern Wilkin County (MN).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 1, 1:44 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 1, 1:44 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 AM CDT MON AUG 1 2011

.UPDATE...HAVE ADDED HEAT ADVISORY GENERALLY ALONG AND SOUTH OF A
COOPERSTOWN/HILLSBORO/DETROIT LAKES AND FERGUS FALLS LINE AS
AFTERNOON HEAT INDICES WILL EXCEED 100 DEGREES.

&&

.PREV DISCUSSION... /ISSUED 229 AM CDT MON AUG 1 2011/

DISCUSSION...FORECAST CONCERNS WILL BE SHORT TERM CONVECTION
POTENTIAL/HEAVY RAINFALL AND TEMPERATURES. MODELS IN FAIRLY GOOD
AGREEMENT THROUGH PERIOD HOWEVER GFS PERFORMING BEST WITH NEAR
TERM SFC AND MOISTURE FIELDS AND WILL USE FOR DETAILS.

LINE OF DEEP/SEVERE CONVECTION ALONG WARM FRONTAL BOUNDARY WILL
CONTINUE TO PROPAGATE ENE WITH MAIN BAND ACROSS NORTHERN FA AND
FAR SE ND. EXPECT THIS TO CONTINUE IN SOME FORM AND WILL ORIENT
HIGHEST POPS THIS AREA FOR THE MORNING HOURS.

FOR REMAINDER OF THE DAY COULD SEE SOMEWHAT OF A BREAK IN
CONVECTION MID/LATE MORNING AS SHORTWAVE EXITS FA TO THE EAST.
AFTERNOON TEMPERATURES WILL HINGE GREATLY ON WARM FRONTAL POSITION
AND DEGREE OF PERSISTING CLOUD COVER. WILL COMPROMISE WITH
NUMERICAL GUIDANCE.

SURFACE LOW TO TRACK ALONG ND/SD BORDER AREA
TO TODAY REACHING NE SD BY EVENING WITH E/W FRONTAL BOUNDARY
ROUGHLY BISECTING FA. FAVORED POSITION FOR DEEP CONVECTION WILL BE
ALONG OR JUST NORTH OF BOUNDARY ACROSS E CENTRAL ND EASTWARD INTO
NW/WEST CENTRAL MN. JUST HOW CURRENT CONVECTION WILL LAY OUT LATE
AFTERNOON BOUNDARIES WILL MAKE ANY FURTHER REFINEMENT OF
CONVECTIVE INITIATION MORE OF A CHALLENGE THAT THE DAY SHIFT WILL
HAVE TO MONITOR. SEVERE THREAT WILL CERTAINLY EXIST WITH MOISTURE
RICH/ POTENTIALLY VERY UNSTABLE AIRMASS DEPENDENT ON HOW LONG
CLOUDS FROM EARLIER CONVECTION PERSISTS. HEAVY RAIN FALL WILL ALSO
BE A CONCERN WITH PRECIPITABLE H20 VALUES IN EXCESS OF 2 INCHES A
HEALTHY +3 STANDARD DEVIATION. FLASH FLOOD GUIDANCE CURRENTLY
BETWEEN 2.5-3.5 INCHES. FEEL MAJORITY OF FUTURE CONVECTION WILL BE
EAST OF CURRENT PCPN SO AT THIS POINT WILL NOT ISSUE FLASH FLOOD
WATCH BUT THIS WILL NEED TO BE ADDRESSED ON HOW CURRENT CONVECTION
PANS OUT.

SURFACE LOW WILL PROPAGATE EAST OVERNIGHT TO FAR WESTERN GREAT
LAKES BY MORNING WITH ASSOCIATED BOUNDARY LAYING TO SW MN TAKING
PCPN WITH IT BY MORNING. EXPECT MAIN BAND OF CONVECTION EAST OF
VALLEY REGION BY MIDNIGHT EXITING FA BY MORNING.

SURFACE HIGH PRESSURE AND DRIER COLUMN WILL MOVE INTO FA TUESDAY
FOR DRY PERIOD INTO MIDWEEK. TEMPERATURES WILL CONTINUE AT OR
ABOVE AVERAGE.

MID LEVEL RIDGE FLATTENS MID WEEK INTO MORE ZONAL PATTERN. WEAK
WAVE SURFACE BOUNDARY/SHORTWAVE WILL AFFECT FA THURSDAY FOR NEXT
CHANCE OF PCPN.

MORE SIGNIFICANT WAVE TO POTENTIALLY AFFECT FA UPCOMING WEEKEND.

AVIATION...PRIMARILY VFR CONDITIONS EXPECTED WITH LOCALIZED MVFR
CIGS/VSBY IN STRONGER STORMS ACROSS EASTERN ND INTO WESTERN MN
THIS AM. VFR CONDITIONS THIS AFTERNOON WITH MORE STRONG STORMS
EXPECTED FROM VALLEY EASTWARD TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR NDZ028>030-038-039-049-052-053.

MN...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR MNZ002-003-027-029-030-040.

&&

VOELKER
Hazardous weather outlook, Aug 1, 3:50 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
450 AM CDT MON AUG 1 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
450 AM CDT MON AUG 1 2011

...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING
WITH DAMAGING WINDS THE MAIN THREAT. THE FAVORED LOCATION WILL BE
ALONG AND SOUTH OF INTERSTATE 94 IN WEST CENTRAL MINNESOTA.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON
AND EVENING AS AN AREA OF LOW PRESSURE AND ASSOCIATED SURFACE
FRONT CROSSES THE REGION. THE STORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE UNTIL MIDNIGHT. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE THE MAIN THREAT. IN ADDITION LOCALLY
HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Aug 1, 1:16 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     FORT TOTTEN             47.98N 98.99W
08/01/2011                   BENSON             ND   OTHER FEDERAL

            TREES UPROOTED IN TOWN.

&&

JR
Local storm report, Aug 1, 4:01 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HEAVY RAIN       3 SW FINLEY             47.48N 97.88W
08/01/2011  M6.00 INCH       STEELE             ND   PUBLIC

1245 AM     HAIL             3 SW FINLEY             47.48N 97.88W
08/01/2011  M1.75 INCH       STEELE             ND   PUBLIC

0145 AM     TSTM WND DMG     8 N TOLNA               47.94N 98.44W
08/01/2011                   NELSON             ND   TRAINED SPOTTER

            FLAG POLE DOWN AND TREE BRANCHES DOWN.

0145 AM     HEAVY RAIN       8 N TOLNA               47.94N 98.44W
08/01/2011  M1.50 INCH       NELSON             ND   TRAINED SPOTTER

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 141 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Wilkin

When
August 1, 4:12 AM CST
Where
Wilkin County, 0.48 mi E of Rothsay
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.480, -96.270

The wind gust was measured by a MNDOT RWIS sensor northwest of Rothsay. Stronger wind gusts may have occurred shortly after, but the power failed.

Thunderstorm Wind, Otter Tail

When
August 1, 4:15 AM CST
Where
Otter Tail County, 0.48 mi E of Rothsay
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.480, -96.270

A few large tree branches were blown down in a farm shelterbelt northeast of Rothsay in Trondhjem Township.

Heavy Rain, Otter Tail

When
August 1, 6:00 AM CST
Where
Otter Tail County, 1.99 mi SE of Western
Reported by
Public
Coordinates
46.130, -96.150

An observer reported 3.50 inches of rain early in the morning of the 1st.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318624, 325257, 318621.